Our site is undergoing some routine maintenance.

If you find a feature you need is not functioning, please contact us.

Understanding Dementia & Dementia with Lewy Bodies - DementiaGuide.com
   
Home Learn Track Join Bookmark Search Print Help

About Dementia
Understanding Dementia

Dementia with Lewy Bodies

A difficult case of dementia with Lewy bodies is described in Understanding Dementia.



Chapter 10: case 2
Mr S, a 71-year-old male, was seen for complaints of being 'down in the dumps' and 'slowed up' for approximately six months. Forgetfulness was not a problem. He had seen a psychiatrist who prescribed fluoxetine, but Mr S only took this for a month as he found that it made him slower and gave him a shuffling gait . There was no history of functional decline, and he continued to be active in his home, to drive, and to bowl. He was eating more, and had gained fifteen pounds over the six months, with an increase in his shirt collar size.

Past history was positive for osteoarthritis of the knees and spine, emphysema, and a cholecystectomy and prostatectomy. His only medications were ranitidine and enteric coated aspirin p.r.n.

Physical examination showed an obese man who occasionally cried during the interview. Orthostatic hypotension was present, with a systolic drop of 16 mmHg. Neurological examination was normal. Score on the MMSE was 28/30.

Commentary
Depression seems to be Mr S's problem. Dementia, especially frontotemporal dementia , could present as depression and over-eating, but the lack of functional decline and normal neurological examination do not lead us to suspect dementia. The one unusual finding is of orthostatic hypotension; the value is of borderline significance and will be ignored. Ranitidine could cause depression but he is rarely using it. We will recommend that his family doctor treat his depression with desipramine (which has fewer anticholinergic side effects than many of the other tricyclic agents), and we will make a referral to a psychologist for counselling. We will do blood work as well as a CT scan . Although practice varies in other countries, in Canada the CT scan is difficult to justify in this situation, though the honest answer is that, in an academic centre, the pretest probability of an unusual syndrome masquerading with a typical presentation somehow seems to be higher than what some of our community-based colleagues refer to as "the real world."

At the follow-up visit three months later the investigations were reviewed, all of which were normal. He had taken the desipramine for a few weeks, but stopped it because of 'pins and needles' in his legs. He still saw the psychologist, and found those visits helpful. He was feeling better, was more active, and had lost weight. Repeat MMSE score was 30/30.

Commentary
The depression seems to be resolving with the psychologist's treatment. No follow-up is planned.

However, Mr S's condition deteriorated. Half a year later, over the course of 2 months, he became suspicious, began to see bugs in his home and on his person. He developed small handwriting, a shuffling gait, poor balance , and became markedly slower. He could no longer express himself clearly and even simple calculations became impossible. His driving deteriorated. He continued to bowl. A prescription for benztropine was obtained from a psychiatrist who had diagnosed Parkinson's disease . He became markedly confused and agitated, and was taken to the emergency room. Investigations there (including another CT scan) were normal, and he was told to stop the benztropine and was sent home. He continued to deteriorate and was admitted to General Medicine the next day.

At this time he was disoriented, confused, and agitated. No rigidity or tremor was present. He was believed to have a psychosis on the basis of benztropine and was treated with haloperidol. He continued to decline, becoming more and more agitated, leading to escalating doses of neuroleptic .

Commentary
This is now a difficult case. The initial deterioration, with hallucinations, deteriorating driving, and cognitive slowing is not characteristic of Parkinson's disease, as hallucinations and cognitive impairment are late symptoms. One of the parkinson - plus syndromes is more likely. A patient presenting with parkinsonism , hallucinations, functional decline, and slowing probably has either Lewy body disease or a drug reaction. As Mr S was on no new medications when the symptoms started, Lewy body disease is the most likely diagnosis . The dramatic worsening when given benztropine and continuing decline with neuroleptics supports the diagnosis, as patients with this disease are notoriously sensitive to psychoactive medications.

Could we have identified the disease in retrospect? This is difficult to say. Low mood and slowing are nonspecific early findings in many dementias, but the improvement with psychology lead us to make a diagnosis of depression, not dementia. Perhaps we should have paid more attention to the orthostatic hypotension.

Could the rapid decline have been prevented? The use of benztropine appears to have been unwise, and certainly escalating the dosage of neuroleptic despite worsening in the patient's condition should have lead to a reassessment of the possible adverse effects of the therapy. However, it is difficult to fault his physicians; behaviour problems are difficult to manage, and neuroleptics are the mainstay of treatment. A young schizophrenic with active psychosis would be treated just like Mr S, and would probably do well. The key to avoiding disasters such as this is to recognize that acute confusion with sadder hallucinations in elderly people are almost always caused by medical illnesses, not psychiatric ones, and the treatment is removal of the offending cause, not control of symptoms with antipsychotics (which would be perfectly appropriate in a young schizophrenic).


Mr S was seen by our service and transferred to our care. All medications were stopped. Over the next month his confusion abated and mobility improved to a degree where he was able to leave hospital. He was no longer driving or bowling.

Commentary
This case comes prior to our more hopeful experience in using cholinesterase inhibitors in patients with Lewy body dementia.

Taken from Understanding Dementia: A Primer of Diagnosis and Management
Kenneth Rockwood & Chris MacKnight, 2001
Chapter 10, pp 174-176

See Also:
About Dementia > Types of Dementia > Dementia with Lewy Bodies
Learn Track Join About Us Contact Information Dementia Community Site Map
Last updated December 6, 2017
©2006 DementiaGuide Inc.
Terms of Use Your Privacy